Recent Topics
End of my 5 day ketosis diet!
cc583 · 4 replies · 94 views
Anybody on Seroquel XR?
myspanisheyes · 5 replies · 83 views
Three months out....pain
Marys1521 · 4 replies · 138 views
Salt
danie11e · 4 replies · 160 views

bleeding ulcers?

FunBrain
on 7/14/12 9:38 pm
 My friend had RNY in 2007.  Her surgeon did not stress the importance of protein, vitamins, & labs. Due to the fact her surgeon was 10 hours away, she has not seen him since 2008 (her one year appt.) So the other day she was rushed to the ER & woke up in ICU being told she had bleeding ulcers. Ofcourse this caused her iron & b12 to be very low as well.  I told her to ask if the ulcers are in her new pouch or old stomach.  Is there anything else she should be asking/concerned about?  Might add she has gained more than half her weight back.  Just wondering if anyone else had these issues....  Thanks OH.
Lady Lithia
on 7/14/12 9:44 pm
She might also have been taking NSAIDS and/or been a smoker, both of which promote the formation of ulcers.

~Lady Lithia~ 200 lbs lost! 
March 9, 2011 - Coccygectomy!
I chased my dreams, and my dreams, they caught me!
giraffesmiley.gif picture by hardyharhar_bucket

FunBrain
on 7/14/12 9:48 pm
 Thanks Lady for the reply.  I know she has never been a smoker, however being that she doesnt know all the "rules" she sure may have been taking NSAIDS.  Will have to ask/inform her.  Thanks!

Lady Lithia
on 7/14/12 10:12 pm
I'm daily astounded by the individuals who don't know about the ulcer thing. I've had to change it to "can't take NSAIDS" to "allergic to NSAIDS" so the hospital won't give it to me in the ER (happened to me!) 

I wish her luck.

~Lady Lithia~ 200 lbs lost! 
March 9, 2011 - Coccygectomy!
I chased my dreams, and my dreams, they caught me!
giraffesmiley.gif picture by hardyharhar_bucket

Cherokeesage
on 7/14/12 11:31 pm
RNY on 02/24/12
Good idea to say "allergic to NSAIDs".  I'm going to start doing that.

Banded  Oct 2008:  290       
RNY Feb 2012:        245    
Dr's set goal:            170 reached Oct 11, 2012
My goal:                     160  reached Dec 1, 2012
Today :                       145-150

I am half the person I was in 2008.

Lady Lithia
on 7/15/12 8:08 am
I believe it is VERY important to say it that way. I've had a number of procedures and they want clarification on what it does to me, and when I explain what I know about the action of NSAIDS on the lining ofthe stomach, they always agree with me. I've actually had some interesting conversations with my PCP and spine surgeon and neurologist about this, and we've discussed the merits of various NSAID treatments for my pain issues, and I've used some NSAIDS but only with a clear discussion before hand. Several times I've had doctors give me copies of studies related to the use of certain topical NSAIDS and the research that shows how much (or how little) of the NSAIDS get into the blood stream. I think that understanding the issues with NSAIDS is an important part of my conversations with my doctors. It's DANGEROUS to not say "allergic to NSAIDS" in a situation when you can't stand up for yourself as was the case with me when they thought I was fixin to die and had -- they thought -- swine flu.

~Lady Lithia~ 200 lbs lost! 
March 9, 2011 - Coccygectomy!
I chased my dreams, and my dreams, they caught me!
giraffesmiley.gif picture by hardyharhar_bucket

Kim H.
on 7/15/12 3:15 am - VA
RNY on 07/11/11 with
I really disagree with the idea of saying we have an allergy when we don't. We CAN have NSAIDS in an injection- into muscle or a vein. We just don't want it sitting in our bellies. In some cases, like if we're having a heart attack, we need to have aspirin because studies show it reduces morbidity and mortality but if you flatly say, "I'm allergic" the med won't be given. It takes less than ten seconds to say, "My doctor prohibits use of oral NSAIDS due to my gastric bypass." I see people all the time who say they have an allergy when they don't and it limits how we can help them unnecessarily. Just a thought from nurse Kim...
        
I am my own hero...I save myself one day, one meal, one bite, one choice, one challenge, one step at a time...
Lady Lithia
on 7/15/12 8:04 am
In truth, this is WRONG. I almost ended up with a bleeding ulcers because when I was hospitalized, I told them I couldn't take NSAIDS and they gave it to me intravenously. They didn't tell me and I was in ICU because I was horrendously sick. I almost ended up back in the ER after being released because I had massive inflammation and ulcers due to the intravenous NSAIDS. If something is going to make me sick, perhaps sick enough to die, I think it shoudl be categorized as an allergy.

I used topical NSAIDS after my tailbone was removed and was fine so long as I only used it 8 hours out of every 24 and avoided being stressed out by anything. But when I used the topical NSAID while hubby was in hospital with heart problems, I got an Ulcer AGAIN

NSAIDS thin the lining of your pouch and your remnant stomach. It is NOT UNCOMMON to get an ulcer in the remnant blind stomach that never touches the NSAID because of the thinning of the lining. So your understanding of NSAIDS is wrong.

I told the hospital folks I couldn't take NSAIDS because of Gastric Bypass. They ignored it. I got sick and spent six months on medicines to fix it. NOW I say allergy because of this. When they ask why, I tell them clearly and concisely and they give me the allergy band.

~Lady Lithia~ 200 lbs lost! 
March 9, 2011 - Coccygectomy!
I chased my dreams, and my dreams, they caught me!
giraffesmiley.gif picture by hardyharhar_bucket

poet_kelly
on 7/15/12 9:59 am - OH
yes, we can take NSAIDS as an injection.  We can take them any way we want to.  However, taking them by injection poses the same risk of ulcers as taking them orally.

Ulcers aren't caused by a pill sitting in our bellies.  They are caused because when the NSAID enters our bloodstream, it causes the lining of the stoma*****luding the remnant stomach (and pills never sit in there) to thin, which can cause ulcers.

many health care professionals don't seem to understand how NSAIDS works, which is why some people have chosen to just say they are allergic to NSAIDS instead of saying they can't take them due to RNY.  Those professionals will still prescribe and/or administer NSAIDS because they think it's OK if they are given by injection.

View more of my photos at ObesityHelp.com          Kelly

Please note: I AM NOT A DOCTOR.  If you want medical advice, talk to your doctor.  Whatever I post, there is probably some surgeon or other health care provider somewhere that disagrees with me.  If you want to know what your surgeon thinks, then ask him or her.    Check out my blog.

 

Citizen (USA & Brit)
Kim

on 7/15/12 1:59 pm - Castle Rock, CO
I agree 100% with Kim - if its a choice between surviving a heart attack or maybe/possibly getting an ulcer - I'll take the ulcer ...

Of course, if you KNOW you will get an ulcer, and you are in an ER for a condition not REQUIRING NSAIDS, you may make another decision but I would certainly NOT recommend that everyone with RNY state that they are allergic - it takes a hot minute to explain why and advise medical staff that they are NOT to give you NSAIDS (unless it's gonna save your life!).

You should insist that they write your wishes in your notes!


Proud Feminist, Atheist, LGBT friend, and Socialist Liberal 

 Want to join the new R&R 3.0?    PM me for an invite!